Hail, Navarro
- When
- January 24, 3:09 PM CST
- Where
- Navarro County, Eureka
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.020, -96.300
Penny sized hail was reported in Eureka.
Instability was increasing across the region as warm air advection began ahead of a slow moving upper level low. Two different storms produced penny sized hail, but this event was a heavy rain/flood event for the region that continued into the next day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Instability was increasing across the region as warm air advection began ahead of a slow moving upper level low. Two different storms produced penny sized hail, but this event was a heavy rain/flood event for the region that continued into the next day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 24, 12:07 PM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1207 PM CST TUE JAN 24 2012 .AVIATION... /18Z TAFS/ CONCERNS...TIMING OF CIGS/VSBY/THUNDER. SHOWERS WILL CONTINUE INVADING FROM THE SOUTH...WITH THUNDER POTENTIAL INCREASING THIS EVENING. METROPLEX... MAIN CONVECTIVE EVENT STILL APPEARS TO BE 08-12Z (2-6 AM CST) FOR THE METROPLEX. RAIN SHOULD TAPER OFF BY MIDDAY WEDNESDAY. CEILINGS WILL GRADUALLY DETERIORATE TODAY...BECOMING IFR BY EARLY EVENING. IFR CONDITIONS WILL PREVAIL BEYOND END OF CURRENT TAF PERIODS. REDUCTIONS IN VSBY WILL ACCOMPANY PRECIP...BUT BR WILL ALSO BE WIDESPREAD THIS EVENING THROUGH THE DAY ON WEDNESDAY. WACO... MVFR CIGS ALREADY IN PLACE...WITH PASSING SHOWERS. SOME ISOLATED THUNDER POSSIBLE THIS AFTERNOON...BUT MAIN ACTIVITY WILL BE THIS EVENING AND OVERNIGHT. IN THE WARM SECTOR...WACO WILL SEE IMPROVEMENT TO MVFR BY MID-MORNING WEDNESDAY. ALTHOUGH MAIN (POTENTIALLY SEVERE) EVENT STILL APPEARS TO BE LATE NIGHT THROUGH DAYBREAK...LAGGING SURFACE LOW MAY KEEP CHANCES FOR SEVERE STORMS THROUGH MIDDAY WEDNESDAY. 25 && .UPDATE... OVERALL THE CURRENT FORECAST FOR TODAY WAS ON TRACK BUT THE MOST SIGNIFICANT CHANGE WAS TO INCREASE TEMPERATURES ACROSS THE REGION. DESPITE LOW CLOUD COVER THIS MORNING...TEMPERATURES ARE WARMING FASTER THAN WAS EXPECTED AND WILL LIKELY CONTINUE TO WARM INTO THE AFTERNOON HOURS DESPITE INCREASING RAINFALL AND CONTINUED CLOUD COVER. INCREASED TEMPERATURES ABOUT 4 TO 5 DEGREES ACROSS THE BOARD. SCATTERED SHOWERS CONTINUE TO MOVE NORTH THROUGH THE SOUTHERN COUNTIES OF NORTH TEXAS THIS MORNING. ADDITIONAL RAIN ACTIVITY IS INCREASING IN COVERAGE ACROSS THE HILL COUNTRY AND THE TEXAS COAST...ALSO MOVING NORTH. THE WARM FRONT HAS MADE LITTLE PROGRESS NORTH SO FAR THIS MORNING BUT THE WESTERN END OF THE FRONT HAS STARTED TO MOVE NORTH IN RESPONSE TO CYCLOGENESIS OVER WEST TEXAS. THE OVERALL THINKING OF HOW THE PRECIPITATION WILL TRANSPIRE TODAY THROUGH TONIGHT IS LARGELY UNCHANGED. WE EXPECT THAT SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS OUR AREA WITH THE GREATEST CHANCES FOR RAIN LATER THIS AFTERNOON AND EVENING. DURING THE EVENING...THIS FIRST ROUND OF RAIN WILL HAVE PUSHED NORTH TOWARDS THE RED RIVER AND THERE WILL LIKELY BE A DRY PERIOD DURING THE EVENING AND OVERNIGHT HOURS. HOWEVER...A SQUALL LINE IS EXPECTED TO DEVELOP WEST OF OUR REGION THIS EVENING AND MARCH EAST OR SOUTHEAST OVERNIGHT AND WEDNESDAY MORNING. THE PARTICULARS OF WHEN THIS MCS WILL ARRIVE AND EXACTLY WHAT AREA THE MCS WILL COVER ARE STILL UNCLEAR BUT WILL MAINTAIN HIGH POPS IN THE OVERNIGHT PERIOD. REGARDING THE SEVERE WEATHER THREAT OVER NORTH TEXAS...THE CONVECTION FOR THE REMAINDER OF THE DAY WILL REMAIN ELEVATED BUT SMALL HAIL MAY BE POSSIBLE OUT OF STRONGER STORMS THIS EVENING. THE WARM FRONT IS EXPECTED TO BE OVER OUR SOUTHERN COUNTIES THIS EVENING AND OVERNIGHT AND THUS THIS AREA PRESENTS THE GREATEST SEVERE WEATHER THREAT OVERNIGHT. AS THE MCS APPROACHES...STORMS SOUTH OF THE FRONT WILL LIKELY BECOME SURFACE BASED AND WITH EAST WINDS AT THE SURFACE...THE WINDS WILL BE FAVORABLE FOR ISOLATED TORNADO DEVELOPMENT. THE LATEST CONVECTIVE DAY 1 OUTLOOK FROM SPC LINES UP WELL WITH OUR THINKING THAT SEVERE AND POSSIBLY TORNADIC STORMS MAY OCCUR SOUTH OF A LINE FROM COMANCHE TO WACO TO CENTERVILLE. ELSEWHERE... HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS DUE TO THE ELEVATED NATURE OF THE STORMS. HOWEVER...THE ACTUAL LOCATION OF THE WARM FRONT WILL BE A KEY FACTOR IN WHERE SURFACE BASED STORMS WILL OCCUR. 82/JLD && .PREV DISCUSSION... /ISSUED 436 AM CST TUE JAN 24 2012/ WATER VAPOR SHOWS COMPACT UPPER LEVEL SHORTWAVE NOW BEGINNING TO MOVE INTO SOUTHERN NEW MEXICO. THIS SYSTEM WILL CLOSE OFF AND INTENSIFY DURING THE DAY...BECOMING A FORMIDABLE UPPER LEVEL LOW THAT CROSSES THROUGH THE STATE WEDNESDAY AND THURSDAY. IN A GENERAL SENSE THE FORECAST IS RATHER EASY...IT IS GOING TO RAIN. TRYING TO GLEAN MORE SPECIFIC INFORMATION FROM THE MODELS...SUCH AS RAIN AMOUNTS...TIMING...CONVECTIVE MODE...AND SEVERE THREAT IS MUCH MORE DIFFICULT DUE TO POOR AGREEMENT. THE NAM SUGGESTS A SLOWER EVOLUTION OF THE EVENT...WITH HEAVIEST QPF AXIS IN THE WESTERN CWA. GFS IS FASTER...BUT HAS HIGHEST QPF OF 3-4 INCHES IN THE EASTERN CWA. ECMWF IS IN BETWEEN. THIS FORECAST WILL PUT A LOT OF EMPHASIS IN THE SOLUTIONS OFFERED BY SEVERAL OF THE HI-RES WRF NMM/ARW MODELS...WHICH ARE FAST WITH THE PROGRESSION OF THE MAIN LINE OF CONVECTION. BASED ON THE LATEST TRENDS AND OBS IT LOOKS LIKE MORE INSTABILITY WILL BE AVAILABLE FOR THIS SYSTEM...WHICH ALLOWS FOR CONVECTIVE COLD POOLS TO DEVELOP AND HELPS TO KEEP STORM COMPLEXES FROM TRAINING. THUS MY CONCERN FOR HEAVY RAINFALL IS LESSENING SOMEWHAT...BUT THE CONCERN FOR SEVERE WEATHER IS INCREASING SOUTH OF A COMANCHE TO HILLSBORO TO CANTON LINE. A WARM FRONT HAS DEVELOPED OVERNIGHT ALONG THE TEXAS COAST. TO THE SOUTH OF THE WARM FRONT...UNSEASONABLY HIGH DEWPOINTS IN THE LOW 70S WERE FOUND IN DEEP SOUTH TEXAS...WITH EVEN A 74F READING AT BUOY 002. AS LOW LEVEL SOUTHERLY FLOW INTENSIFIES IN RESPONSE TO THE APPROACHING UPPER SYSTEM...THIS VERY RICH GULF MOISTURE WILL BE LIFTED ISENTROPICALLY UP AND OVER THE FRONT. SCATTERED CONVECTION WILL DEVELOP ALONG THE LEADING EDGE OF THIS SURGE OF HIGH THETA-E AIR AT 850 MB. THIS ACTIVITY SHOULD ARRIVE INTO THE SOUTHERN ZONES EARLY THIS AFTERNOON...AND CONTINUE TO EXPAND AND MARCH NORTH INTO THE REMAINDER OF THE AREA BY SUNSET. THIS BROAD WEST-EAST SWATH OF SCATTERED TO NUMEROUS SHOWERS AND ISOLATED STORMS WILL CONTINUE TO LIFT NORTH AND OUT OF THE AREA BY MID EVENING WITH A LIKELY LULL IN RAIN COVERAGE FROM MID-LATE EVENING. MEANWHILE UPPER LEVEL LOW WILL BE MOVING INTO WEST TEXAS...WHILE THE SURFACE WARM FRONT SHOULD ADVANCE NORTH TO SJT-CLL-BPT LINE BY MIDNIGHT. SURFACE BASED INSTABILITY ON THE ORDER OF 1000 J/KG WILL BE PRESENT TO THE SOUTH OF THE WARM FRONT WHERE SUFFICIENT SHEAR IS AVAILABLE FOR SEVERE CONVECTIVE MODES. THE HI-RES MODELS ARE DEVELOPING A MCS /OR SQUALL LINE/ IN THE HILL COUNTRY TONIGHT. MOTION OF THIS SYSTEM WOULD BE EAST AND NORTHEAST...WITH IT ROLLING INTO THE CWA AFTER MIDNIGHT...LIKELY REACHING THE I-35 CORRIDOR BY 6 AM...AND CONTINUING EAST AND OUT OF THE AREA BY NOON. DEPENDING ON HOW FAR NORTH THE WARM FRONT MAKES IT WILL ALSO DETERMINE THE DEGREE OF THE SEVERE WEATHER THREAT. IT APPEARS THE SOUTHERN ZONES WILL GET INTO THE WARM SECTOR...WITH DAMAGING WINDS ALONG THIS SQUALL LINE THE MAIN THREAT EARLY WEDNESDAY MORNING. IT SHOULD BE NOTED THE HI-RES MODELS BRING THE SURFACE LOW THROUGH THE SOUTHERN ZONES AND LOW LEVEL WINDS ARE SIGNIFICANTLY BACKED... CREATING LARGE VALUES OF LOW LEVEL SHEAR FOR POSSIBLE TORNADOES. NORTH OF THE WARM FRONT...SEVERE THREAT IS LOW WITH THE LINE OF STORMS LIKELY A BIT ELEVATED. CONCERNING HEAVY RAIN...PWATS REACH 1.5 INCHES WHICH IS EXTREMELY HIGH FOR THIS TIME OF YEAR AND STORMS WILL BE CAPABLE OF DOWNPOURS. THE MAIN QUESTION IS WHETHER THIS WILL BE A GOOD SETUP FOR CELL TRAINING...AND HI-RES MODELS SUGGEST IT WILL NOT BE AS SQUALL LINE KEEPS A HEALTHY EASTWARD MOTION. FOR QPF...WILL KEEP AMOUNTS BROAD...EXPECTING 1-2 INCHES WEST OF I-35 AND 2-3 INCHES ALONG AND EAST OF I-35. THIS IS BELOW FLASH FLOOD GUIDANCE...AND THUS NO FLOOD WATCH WILL BE ISSUED. AS THE MAIN LINE OF RAIN/STORMS MOVES EAST WEDNESDAY MORNING... ATMOSPHERE SHOULD BE FAIRLY WORKED OVER IN OUR AREA. IN ADDITION A DRY SLOT MOVES INTO THE AREA...AND EXPECT LITTLE TO NO RAIN FOR MUCH OF THE AFTERNOON AND EARLY EVENING HOURS. COOLER AIR MOVES INTO THE AREA ON THE BACK SIDE OF THE SURFACE LOW AND TEMPS WILL HOLD IN THE 50S FOR HIGHS WEDNESDAY. BUT AS THE UPPER LOW MOVES OVER THE CWA...WRAP AROUND RAIN WILL BEGIN TO DEVELOP AND AFFECT PRIMARILY THE NORTHWESTERN HALF OF THE AREA WEDNESDAY NIGHT. WRAP AROUND RAIN WILL CONTINUE INTO THURSDAY BEFORE SLIDING EAST. THURSDAY WILL BE DAMP/COOL WITH HIGHS IN THE UPPER 40S TO LOW 50S. CLEARING IS EXPECTED TO OCCUR THURSDAY NIGHT WITH LOWS DROPPING OFF INTO THE 30S BY FRIDAY MORNING. WILL NEED TO KEEP AN EYE ON POSSIBLE FOG FOR FRIDAY MORNING WITH THE CLEARING SKIES AND DAMP GROUND. OTHERWISE FRIDAY SHOULD BE PLEASANT WITH MORE SUNSHINE. NEXT FRONT ARRIVES FRIDAY NIGHT...WITH BREEZY NORTH WINDS SATURDAY AND A COOL DOWN TO NEAR NORMAL FOR THE WEEKEND. RETURN FLOW BRINGS MOISTURE AND WARMER TEMPS BACK ON MONDAY...BUT FORECAST STAYS DRY. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 65 51 55 44 51 / 60 100 100 50 40 WACO, TX 63 54 58 45 52 / 70 100 100 20 30 PARIS, TX 66 50 57 46 52 / 40 100 100 50 50 DENTON, TX 64 48 52 43 51 / 60 100 80 50 40 MCKINNEY, TX 65 50 55 43 51 / 50 100 100 50 40 DALLAS, TX 65 52 57 45 51 / 60 100 100 50 40 TERRELL, TX 66 54 58 45 51 / 60 100 100 30 40 CORSICANA, TX 66 57 62 46 52 / 70 100 100 20 40 TEMPLE, TX 64 55 59 45 54 / 70 100 100 20 20 MINERAL WELLS, TX 62 47 51 42 52 / 60 100 50 50 30 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 25/82
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1117 AM CST TUE JAN 24 2012 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 1117 AM CST TUE JAN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH TEXAS THIS AFTERNOON THROUGH TONIGHT. SOME STORMS MAY BECOME SEVERE TONIGHT...GENERALLY SOUTH OF A COMANCHE TO WACO TO CENTERVILLE LINE. HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS OF 60 MPH AND ISOLATED TORNADOES ARE ALL POSSIBLE. HEAVY RAIN IS ALSO POSSIBLE TONIGHT AND COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY WEDNESDAY MORNING...PRIMARILY FOR AREAS SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 35. HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS OF 60 MPH ARE THE PRIMARY HAZARDS...WITH ISOLATED TORNADOES A POSSIBILITY. HEAVY RAINFALL WILL BE POSSIBLE MAINLY EAST OF INTERSTATE 35 WEDNESDAY...WHICH MAY RESULT IN LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT MAINLY FOR AREAS SOUTH OF A COMANCHE TO WACO TO CENTERVILLE LINE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
218 PM CST TUE JAN 24 2012
TXZ147-242045-
FREESTONE TX-
218 PM CST TUE JAN 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN FREESTONE COUNTY
AT 218 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF TEAGUE...MOVING NORTH AT 40
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE LUNA...TEAGUE AND FAIRFIELD.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3178 9624 3172 9599 3148 9614 3147 9621
3153 9631
TIME...MOT...LOC 2018Z 199DEG 33KT 3151 9620SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 247 PM CST TUE JAN 24 2012 TXZ156-157-242115- LAMPASAS TX-CORYELL TX- 247 PM CST TUE JAN 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN CORYELL COUNTY EAST CENTRAL LAMPASAS COUNTY AT 245 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 9 MILES WEST OF COPPERAS COVE...MOVING NORTH AT 40 MPH. THIS STORM WILL MOVE NEAR PIDCOKE...TOPSY AND SLATER IN CORYELL COUNTY. PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. LAT...LON 3150 9810 3148 9774 3110 9796 3113 9815 TIME...MOT...LOC 2045Z 194DEG 35KT 3116 9804
The Dallas/Ft Worth radar (KFWS), 113 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
2 hail. Local standard time, as filed.
Penny sized hail was reported in Eureka.
Penny sized hail was reported in Mineral Wells.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362683, 362684.